• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

Potential Signals of Serious Risks/New Safety Information Identified from the Adverse Event Reporting System (AERS) between July - September 2008

The table below lists the names of products and potential signals of serious risks/new safety information that were identified for these products during the period July - September 2008 in the AERS database. The appearance of a drug on this list does not mean that FDA has concluded that the drug has the listed risk. It means that FDA has identified a potential safety issue, but does not mean that FDA has identified a causal relationship between the drug and the listed risk. If after further evaluation the FDA determines that the drug is associated with the risk, it may take a variety of actions including requiring changes to the labeling of the drug, requiring development of a Risk Evaluation and Mitigation Strategy (REMS), or gathering additional data to better characterize the risk.

FDA wants to emphasize that the listing of a drug and a potential safety issue on this Web site does not mean that FDA is suggesting prescribers should not prescribe the drug or that patients taking the drug should stop taking the medication. Patients who have questions about their use of the identified drug should contact their health care provider. FDA will complete its evaluation of each potential signal/new safety information and issue additional public communications as appropriate.

 

Potential Signals of Serious Risks/New Safety Information Identified from the Adverse Event Reporting System (AERS) between July - September 2008

Product Name: Active Ingredient (Trade)
or Product Class
Potential Signal of Serious Risk/New Safety Information

Additional Information

(as of August 1, 2013)

Bupivacaine and other local anesthetics intraarticular injection given by infusion pumpChondrolysis

FDA has required class labeling changes to add this information to the Dosage and Administration section, and the Warnings and Precautions section, of the labeling for all local anesthetic products.

Refer to the February 2010 Drug Safety Labeling Changes summary page, listing products with "risk of chondrolysis," on the MedWatch Web site.

Codeine-containing cough medicineAdverse events in children

FDA decided that no action is necessary at this time based on available information. FDA is continuing to monitor the issue.

FDA Statement Following CHPA's Announcement on Nonprescription Over-the-Counter Cough and Cold Medicines in Children

Information on Long-Acting Hydrocodone-Containing Cough Product (marketed as Tussionex Pennkinetic Extended-Release Suspension)

Mefloquine HCl (Lariam)Psychiatric events

FDA reevaluated the adequacy of current labeling, which already addresses psychiatric events. FDA has determined that these events are adequately addressed in the Warnings section of labeling.

Mefloquine HCl (Lariam) Labeling approved August 20, 2009 (PDF - 414KB)

MinocyclineThyroid disorders
The Adverse Reactions section of the labeling for minocycline was updated in September 2010, to include thyroid disorders.
 
Oral bisphosphonatesEsophageal cancer

FDA decided that no action is necessary at this time based on available information. FDA is continuing to monitor the issue.
 

FDA staff published a summary of case reports in the New England Journal of Medicine in January 2009. Exit Disclaimer

Propylthiouracil and MethimazoleHepatotoxicity

A Boxed Warning was added, and the Warnings and Precautions and Adverse Reactions sections of the labeling for Propylthiouracil were updated in April 2010 to include hepatotoxicity.

 

Propylthiouracil Labeling approved April 1, 2010 (PDF - 37KB)

 

In June 2009, FDA issued an FDA Alert addressing the issue of Propylthiouracil-Induced Liver Failure

 

In August 2009, FDA Patient Safety News discussed liver failure with propylthiouracil.

 

FDA approved a Risk Evaluation and Mitigation Strategy (REMS) for propylthiouracil on April 1, 2010.

 

In April 2010, FDA issued an FDA Safety Alert announcing the addition of a Boxed Warning to the labeling of propylthiouracil about the risk of severe liver injury and acute liver failure, sometimes fatal, in adult and pediatric patients using propylthiouracil.

Phenytoin injectionCardiac arrest due to rapid injectionFDA has determined that the current phenytoin labeling is adequate and that no further regulatory action is needed at this time.
Selective serotonin and selective norepinephrine reuptake Inhibitors (SSRI and SNRI) antidepressantsBirth defectsFDA is continuing to evaluate this issue to determine the need for any regulatory action.
Terbinafine (Lamisil) oral usePsychiatric events

The Warnings and Precautions and Adverse Reactions sections of the labeling for Lamisil were updated in December 2010, to include depressive symptoms.

 
 
This issue was identified during a review of terbinafine adverse events required by the Best Pharmaceuticals for Children Act. Information from a review of the AERS database was presented at a November 2008 advisory committee meeting